Nebraska, 2007

Hail in Nebraska, August 13, 2007

August 13, 2007 · NWS LBF · 4 events in 2 counties and zones

Thunderstorms formed in the late afternoon hours across the Eastern Panhandle and Sandhills of Nebraska. A few of these storm were able to produce hail up to the size of quarters across Cherry and Grant counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms formed in the late afternoon hours across the Eastern Panhandle and Sandhills of Nebraska. A few of these storm were able to produce hail up to the size of quarters across Cherry and Grant counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 13, 2:22 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 13, 2:22 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT MON AUG 13 2007

.SYNOPSIS...
FRONT PUSHING SWD ACROSS NWRN PORTION OF CWA ATTM. BEHIND IT...BRIEF
PERIOD OF GUSTY WINDS AND DEW POINTS DROP RAPIDLY...AND TEMPS GO AOA
100. SMALL LINE OF CU IN CENTRAL CHERRY COUNTY VERY NEAR TO WHERE
12Z RUN OF LOCAL WSETA KF DEVELOPS CONVECTIVE PRECIP. OTHER CLUSTERS
OF TCU NEAR SNY AND AIA. AIRMASS AHEAD OF FRONT HIGHLY UNSTABLE
BUT...AS EXPECTED..HIGHLY CAPPED. SEE NO REASON WHY INITIAL
CONVECTION WONT CONTINUE TO DEVELOP...THOUGH INITIAL STORMS WILL BE
HIGH BASED AND CAPABLE OF HIGH WIND GUSTS...LITTLE PRECIP AND
LIGHTNING...HENCE THE RFW FOR OUR NWRN CWA. THE MOST ORGANIZED
CONVECTION SHOULD REMAIN ALONG NRN TIER OF ZONES TONIGHT WHERE
SLIGHTLY BETTER EFFECTIVE SHEAR EXISTS.

&&
.SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)...
WOULD EXPECT PRECIP TO REMAIN N OF I-80 AND PROBABLY N OF HIGHWAY 2
FOR REASONS STATED ABOVE. NAM AND GFS HAVE FRONT MOVING FURTHER NWD
TUESDAY THAN YDAYS RUNS. SHOULD SEE MOISTURE POOL ALONG AND NORTH
OF FRONT LEADING...AGAIN...TO HIGHLY UNSTABLE ATMSOPHERE. RESPONSE
TO HUDSON BAY UPPER LOW EVOLUTION WOULD BE TO LOWER HEIGHTS ALOFT A
LITTLE AND PRODUCE A BETTER SHORT WAVE TO ENHANCE CONVERGENCE ALONG
THE FRONT TUE. EVENTUAL FRONT LOCATION WILL DEPEND SOME ON EXTENT OF
CONVECTION TONIGHT...BUT WILL SIDE WITH A SLIGHTLY FURTHER S
POSITION OF THE FRONT ACROSS NRN NEB TUESDAY AFTERNOON. CHC POPS IN
ORDER THIS TIME BASED ON BETTER EFFECTIVE SHEAR AND GOOD INSTABILITY
AND LL MOISTURE. LLJ THEN KICKS IN OVERNIGHT TUESDAY WHICH SHOULD
HELP IN THE SWD AND WWD PROGRESSION OF THE CONVECTIVE SYSTEM.
GUIDANCE VALUES FOR HIGHS VARYING...WITH MET GIVING MORE OF A RANGE
FROM N TO S. GENERALLY WENT WITH MET IN THE N AND MAV IN THE S. MINS
WERE CLOSE TO GUIDANCE TONIGHT...A LITTLE UNDER FOR TUE NITE.

.LONG TERM DISCUSSION (WEDNESDAY THROUGH MONDAY)...
12Z ECMWF HAS COME MORE IN LINE WITH GFS WHICH HAS BEEN CONSISTENT
WITH HUDSON BAY LOW EVOLUTION. NET RESULT IS A SHARPER RIDGE
BUILDING OVER THE CENTRAL ROCKIES AND LOWERING HEIGHTS OVER THE
GREAT LAKES. LBF CWA IN TRANSITION ZONE WHICH WILL MEAN AN ACTIVE
PATTERN WILL CONTINUE. SLIGHTLY COOLER TEMPS ALOFT AND BETTER LARGE
SCALE SHEAR SHOULD HELP TO DEVELOP ORGANIZED CONVECTION OVER THE
AREA THROUGH THE WEEKEND...AND WITH THE LOWER TEMPS ALOFT A BETTER
CHANCE OF GETTING SOME DECENT PRECIP IN SRN CWA WHICH HAS MISSED OUT
LATELY. LEE TROF/WEAK COLD FRONT PROGRESSION WILL BE TO WAFFLE
ACROSS THE CENTRAL PART OF THE COUNTRY. PW VALUES REMAIN HIGH AS
WELL AS LL FLOW...WITH EXPECTION OF DIRECTLY AFTER THE PASSAGE OF
EACH COLD FRONT...WILL BE SERLY. IN ADDITION...SOME TAP FROM THE
PACIFIC ALOFT WILL REMAIN IN PLACE AS UPPER LOW IN THE ERN PAC STAYS
IN PLACE.

&&

.AVIATION...
VFR CONDITIONS SHOULD HOLD FOR A MAJORITY OF THE TWEB ROUTES OVER
THE NEXT 24 HOURS. HOWEVER THERE WILL BE LOCAL AREAS OF MVFR
CONDITIONS THIS EVENING INTO MID MORNING TUESDAY. AREAS NEAR
THUNDERSTORMS ACROSS THE NORTHERN SANDHILLS INTO PORITONS OF
SOUTHWEST NEBRASKA MAY REACH DOWN 3 MILES IN MODERATE TO HEAVY
RAINFALL. OTHERWISE THE HIGH LOW LEVEL RH VALUES WILL BRING PATCHY
FOG MAINLY TO THE PLATTE RIVER VALLEY AROUND SUNRISE...THOUGH
EASTERN PORTIONS OF THE 098 TWEB ROUTE MAY ALSO SEE VISIBILITIES
DROP TO AROUND 3 MILES AS WELL.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS WILL CONTINUE THROUGH END OF WARNING AT 03Z AS
EXTREMELY DRY AIR...RH VALUES 15 PERCENT OR LESS HAVE INVADED
NORTHWEST NEBRASKA. STORMS PRESENTLY FIRING ACROSS THIS DRY LINE
ATTM HAVE LITTLE CHANCE OF GETTING RAINFALL DOWN TO THE SURFACE OVER
THE NEXT FEW HOURS BEFORE BETTER ORGANIZED. THERE IS ALSO A DISTINCT
WIND SHIFT LINE WITH THE DRY AIR...WITH SOUTHERLY WINDS IN THE HUMID
AIR GIVING WAY TO NORTHERLY FLOW BEHIND THE DRY PUSH. WITH MUCH OF
WESTERN NEBRASKA NEAR OR BEHIND THIS FRONT ON TUESDAY RH VALUES
SHOULD STAY ABOVE CRITICAL LEVELS IN EASTERLY FLOW.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING THROUGH 03Z FOR
FIRE ZONES 204-206-208.
&&

JWS/13
Hazardous weather outlook, Aug 13, 2:41 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT MON AUG 13 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-142045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT MON AUG 13 2007 /241 PM MDT MON AUG 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE TONIGHT MAINLY NORTH OF
A AN IMPERIAL TO ONEILL LINE. WIDESPREAD SEVERE WEATHER IS NOT
LIKELY BUT A FEW STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS UP
TO 65 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STATIONARY BOUNDARY WILL LIE FROM WEST TO EAST OVER NORTH
CENTRAL NEBRASKA ON TUESDAY. THIS BOUNDARY WILL BE THE FOCUS FOR
SEVERE THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL WITH
THUNDERSTORMS THAT DEVELOP OVER NORTHERN NEBRASKA NORTH OF HIGHWAY
2 ON TUESDAY.

WARM TEMPERATURES...A HIGHLY UNSTABLE AIRMASS AND A BOUNDARY LYING
FROM WEST TO EAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA WILL
KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST ALMOST EVERY
DAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The North Platte radar (KLNX), 104 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cherry

When
August 13, 3:38 PM CST
Where
Cherry County, 12 mi E of Valentine
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
42.870, -100.313

Hail, Grant

When
August 13, 3:30 PM MST
Where
Grant County, 23 mi SW of Hyannis
Measured
0.88 in hail
Reported by
Public
Coordinates
41.765, -102.086

Hail, Cherry

When
August 13, 4:35 PM CST
Where
Cherry County, 31 mi S of Valentine
Measured
0.88 in hail
Reported by
Public
Coordinates
42.422, -100.550

Hail, Cherry

When
August 13, 6:37 PM CST
Where
Cherry County, 20 mi WSW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.169, -100.981

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51554, 51555, 51557, 51556.